Advertisment

Indian Journal of Nephrology About us |  Subscription |  e-Alerts  | Feedback | Login   
  Print this page Email this page   Small font sizeDefault font sizeIncrease font size
 Home | Current Issue | Archives| Ahead of print | Search |Instructions |  Editorial Board  

Users Online:1202

Official publication of the Indian Society of Nephrology
  Search
 
  
 ~  Similar in PUBMED
 ~  Search Pubmed for
 ~  Search in Google Scholar for
 ~Related articles
 ~  Article in PDF (503 KB)
 ~  Citation Manager
 ~  Access Statistics
 ~  Reader Comments
 ~  Email Alert *
 ~  Add to My List *
* Registration required (free)  

 
   Abstract
  Introduction
  Case Report
  Discussion
  Conclusion
   References
   Article Figures

 Article Access Statistics
    Viewed2197    
    Printed36    
    Emailed0    
    PDF Downloaded87    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
  Table of Contents  
CASE REPORT
Year : 2014  |  Volume : 24  |  Issue : 6  |  Page : 380-381
 

Ammonium dichromate poisoning: A rare cause of acute kidney injury


1 Department of Nephrology, Mahatma Gandhi Medical College and Research Institute, Puducherry, India
2 Department of General Medicine, Mahatma Gandhi Medical College and Research Institute, Puducherry, India

Date of Web Publication13-Nov-2014

Correspondence Address:
H Radhakrishnan
Department of Nephrology, Mahatma Gandhi Medical College and Research Institute, Puducherry - 607 402
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0971-4065.133781

Rights and Permissions

  Abstract 

Ammonium dichromate is an inorganic compound frequently used in screen and color printing. Being a strong oxidizing agent, it causes oxygen free radical injury resulting in organ failure. We report a 25-year-old female who presented with acute kidney injury after consumption of ammonium dichromate. She was managed successfully with hemodialysis and supportive measures. This case is reported to highlight the toxicity of ammonium dichromate.


Keywords: Acute kidney injury, ammonium dichromate poisoning


How to cite this article:
Radhakrishnan H, Gopi M, Arumugam A. Ammonium dichromate poisoning: A rare cause of acute kidney injury. Indian J Nephrol 2014;24:380-1

How to cite this URL:
Radhakrishnan H, Gopi M, Arumugam A. Ammonium dichromate poisoning: A rare cause of acute kidney injury. Indian J Nephrol [serial online] 2014 [cited 2021 Nov 28];24:380-1. Available from: https://www.indianjnephrol.org/text.asp?2014/24/6/380/133781



  Introduction Top


Ammonium dichromate is an odorless, bright orange to red, crystalline powder used in pyrotechnics, fireworks, photography, and in dyes used for screen and color printing. Skin manifestations after industrial exposure of chromate salts are well-known, but little is known about systemic toxicity and its treatment.


  Case Report Top


A 25-year-old female patient presented with history of vomiting and oliguria for 10 days. Patient had taken a handful of orange red crystals with suicidal intent 10 days earlier while working in a printing press [Figure 1]. She developed severe abdominal pain and vomiting immediately. She was taken to a local hospital where stomach wash was given and managed conservatively. Patient was discharged after 3 days. Patient continued to have abdominal pain, vomiting, and progressive oliguria.
Figure 1: Ammonium dichromate crystals

Click here to view


On examination, patient was dehydrated with blood pressure of 130/80 mm of Hg and pulse of 98/min. Her investigations showed hemoglobin 7.2 g/dl, urea 650 mg/dl, creatinine 19 mg/dl, sodium 122 mEq/L, potassium 7.9 mEq/L, calcium 6.7 mg/dl, phosphorus 5.6 mg/dl, bilirubin 0.8 mg/dl, albumin 4.1 g/dl, total protein 7.2 g/dl, alanine transaminase 28 IU/l, aspartate transaminase 106 IU/l, alkaline phosphatase 66 IU/L, lactate dehydrogenase 124 IU/L, and creatine kinase 67 IU/L. Her urine analysis showed trace proteinuria, and few dark granular casts. Her arterial blood gas analysis showed severe metabolic acidosis with pH of 7.01, pCO 2 of 23 mm of Hg and bicarbonate of 6 mEq/L. Her electrocardiogram showed tall peaked T waves with prolongation of PR interval and QRS duration. Coagulation parameters were normal.

Patient was taken up for hemodialysis through right internal jugular catheter. She received 5 sessions of hemodialysis and other supportive measures. Chemical analysis of stomach contents was positive for ammonium ions. Patient later identified the empty bottle containing ammonium dichromate. Upper gastrointestinal endoscopy done 3 weeks after ingestion was normal. Patient urine output improved gradually and she was discharged with creatinine of 1.3 mg/dl. Her serum creatinine during the last follow-up was 1.1 mg/dl.


  Discussion Top


Hexavalent chromium salts have been recognized as occupational health hazards for more than two centuries. Chromium compounds can exist in a variety of valence states, of which chromium (III) appears to be the most stable and important form. Chromium (III) will form stable organic complexes with proteins, and amino acids.

Chromium salts are strong oxidants and cause free radical injury. Being a strong corrosive agent, dermal contact with chromium (VI) compounds can cause allergic dermatitis or sensitization. After ingestion, ammonium dichromate causes corrosive injury to the oral mucosa, esophagus, and stomach. The systemic manifestations include intravascular hemolysis, acute respiratory distress syndrome, toxic hepatitis, acute kidney injury, thrombocytopenia, and encephalopathy. [1] Lethal dose of chromium salt varies between 6 and 8 g in adults. [1] The primary cause of death due to acute chrome exposures is multi organ failure. [2]

Diagnosis mainly depends on history, clinical examination and direct identification of the compound. Chemical analysis of the stomach aspirate is often not useful as ammonium dichromate is highly dissociable compound. Various treatment modalities tried are exchange transfusion, ascorbic acid, N-acetylcysteine, chelation with dimercaprol and dialysis. Ascorbic acid has reducing property and in large doses accelerates the rate of reduction of chromium VI to chromium III leading to the formation of chromium protein complex, which is nontoxic and excreted in the urine. Though exact dose and duration of ascorbic acid is not known, large doses of ascorbic acid (1 g) has been successfully used to prevent renal failure. N-acetylcysteine has also been used successfully in few cases. Hemodialysis can effectively remove chromium (VI) though the reports on its efficacy in clinical settings are conflicting. [3]

There are very few case reports of ammonium dichromate poisoning in India. [2],[4] Meert et al., report the death of a child following a 1 g ingestion of ammonium dichromate. [3] Hassan reported a case of 24-year-old female who presented with multiorgan failure after ammonium dichromate ingestion. She was treated with hemodialysis and ascorbic acid (500 mg/day) after which she improved. [1]

The cause of renal failure in our patient is probably acute tubular necrosis secondary to both emesis related hypovolemia and direct tubular toxicity of chromium compound. Renal biopsy was not done as her urine output started improving during 2 nd week of admission. Our patient presented 10 days after the ingestion with severe renal failure without features of any other organ involvement. Since she presented very late, we did not treat her with ascorbic acid and chelating agents.


  Conclusion Top


Screen-printing and coloring work is becoming more and more popular in India and the availability of these compounds is much easier now. Hence, we can expect to encounter more such cases in future. The health care professionals should be aware of the manifestations of chromate poisoning and benefits of early management, especially with large doses of ascorbic acid.

 
  References Top

1.
Hassan A. A case report: Ammonium dichromate poisoning. Biomed Res 2007;18:35-7.  Back to cited text no. 1
    
2.
Agrawal A. Ammonium dichromate poisoning. Int J Forensic Med Toxicol 2005;6:1-7.  Back to cited text no. 2
    
3.
Meert KL, Ellis J, Aronow R, Perrin E. Acute ammonium dichromate poisoning. Ann Emerg Med 1994;24:748-50.  Back to cited text no. 3
    
4.
Kolacinski Z, Kostrzewski P, Kruszewska S, Razniewska G, Mielczarska J. Acute potassium dichromate poisoning: A toxicokinetic case study. J Toxicol Clin Toxicol 1999;37:785-91.  Back to cited text no. 4
    


    Figures

  [Figure 1]

This article has been cited by
1 Ammonium Dichromate Poisoning
Himanshu Kumar, Chandrakanta Kumar, Kanak Parmar
The Indian Journal of Pediatrics. 2020; 87(12): 1083
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 

    

Indian Journal of Nephrology
Published by Wolters Kluwer - Medknow
Online since 20th Sept '07